Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Morristown, TN

April 1, 2005Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 1, 2005, 3:45 PM CST for Marion County, Sequatchie County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2005, 3:45 PM CST (21:45 UTC)
Expired
Apr 1, 2005, 4:30 PM CST
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:45 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:26 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 1, 1:26 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EST FRI APR 1 2005

.SHORT TERM...(TONIGHT AND SATURDAY)...A VERY COMPLEX WEATHER
PATTERN THE NEXT 24 HOURS.  FIRST QUESTION IS SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.  STILL FEEL
THERE IS POTENTIAL FOR FAIRLY RAPID DEVELOPMENT THIS AFTERNOON SO
HANGING ONTO HIGH POPS FOR THIS PERIOD.  THERE ALSO IS STILL THE
POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE...PARTICULARLY
IN THE SOUTHERN VALLEY SO WILL WORD ACCORDINGLY.

NEXT BIG QUESTION IS THE WRAP AROUND MOISTURE BEHIND THE COLD FRONT
AND ASSOCIATED PRECIPITATION...PARTICULARLY IN THE HIGHER
ELEVATIONS.  FEEL THAT ANY SNOW WILL BE IN ELEVATIONS ABOVE 3000
FT.  THE GROUND WILL BE FAIRLY WARM STARTING THE EVENT AND INITIALLY
THE SNOW WILL BE MIXED WITH RAIN SO DO NOT EXPECT MAJOR
ACCUMULATIONS AT THIS TIME.  THROUGH THE DAY SATURDAY SEE AROUND AN
INCH OF SNOW BY SUNSET SATURDAY.  THESE SNOW WILL CONTINUE INTO
SATURDAY NIGHT AND WILL LET THE LONG TERM ADDRESS THESE CONCERNS.
WITH THE UNCERTAINTIES AND AMOUNTS WILL NOT ISSUE WARNING OR
ADVISORY AT THIS TIME BUT WILL ADDRESS WITH A SPECIAL WEATHER
STATEMENT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...MODELS IN BETTER
AGREEMENT THIS RUN THAN YESTERDAY. UPPER LOW PULLS AWAY SATURDAY
NIGHT...BUT LINGERING MOISTURE...LOW LEVEL INSTABILITY...AND UPSLOPE FLOW
SHOULD CONTINUE SHOWERS LINGERING INTO SATURDAY NIGHT...WITH SNOW
SHOWERS OVER THE HIGHER ELEVATIONS.  WILL USE HIGHEST POPS OVER THE
NORMALLY FAVORED UPSLOPE AREAS.   SHOULD SEE SOME ADDITIONAL
ACCUMULATIONS OVER THE HIGHER TERRAIN.  ALSO...IT WILL BE WINDY OVER
THE HIGHER TERRAIN SAT NIGHT INTO EARLY SUNDAY.  LATER SHIFTS MAY
NEED TO ISSUE WIND ADVISORIES.  MOISTURE EXITS SUNDAY...AND
WITH RIDGING BUILDING IN...SHOULD BE DRY THROUGH TUESDAY.  NEXT
SYSTEM APPROACHES WEDNESDAY...AND IF UPPER LOW CUTS OFF AS DEPICTED
BY GFS...MAY BE SLOW TO LEAVE.  FOR NOW WILL CARRY PRECIP FOR
WEDNESDAY THROUGH THU NIGHT...BUT WILL BE GO DRY FOR FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  46  53  36  65 / 100  40  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  45  48  37  60 / 100  60  40   0
OAK RIDGE, TN  43  49  36  62 / 100  60  40   0
TRI CITIES AIRPORT, TN  45  47  34  54 / 100  70  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

 /
Hazardous weather outlook, Apr 1, 3:00 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EST FRI APR 1 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-021100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
400 AM EST (300 AM CST) FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MODERATE RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING FOR
SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. THE MAIN THREAT
WILL BE LARGE HAIL. ISOLATED TORNADO FORMATION IS POSSIBLE.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING ACROSS
EAST CENTRAL AND NORTHEAST TENNESSEE...AS WELL AS SOUTHWEST
VIRGINIA. THE MAIN THREAT WILL BE LARGE HAIL.

A DEVELOPING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH THE
SOUTHERN APPALACHIANS BY THIS EVENING. WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THIS SYSTEM.
RAINFALL RATES WILL BE NEAR ONE HALF INCH AN HOUR WITH LOCALIZED
HOURLY RATES NEAR ONE AND ONE HALF INCHES POSSIBLE. THIS ACTIVITY
WILL LIKELY RESULT IN SOME URBAN AND SMALL STREAM FLOODING BY THIS
AFTERNOON. OTHERWISE...THERE IS A GOOD CHANCE FOR SMALL
HAIL...DEADLY LIGHTNING AND STRONG GUSTY WINDS.

THE SEVERE THREAT WILL DECREASE AS A COLD FRONT MOVES EAST THROUGH
THE AREA AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR TODAY AND EARLY TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Special weather statement, Apr 1, 1:05 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EST FRI APR 1 2005

TNZ015>018-038>047-069>074-VAZ001-002-005-006-008-021000-
BLOUNT SMOKY MTN-COCKE SMOKY MTN-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-
JEFFERSON-JOHNSON-KNOX-LEE-NORTH SEVIER-NORTHWEST CARTER-
NORTHWEST COCKE-NORTHWEST GREENE-NW BLOUNT-RUSSELL-SCOTT VA-
SEVIER SMOKY MTN-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-
WASHINGTON TN-WASHINGTON VA-WISE-
205 PM EST FRI APR 1 2005

...MORE WINTRY WEATHER POSSIBLE FOR HIGHER ELEVATIONS OF EAST
TENNESSEE AND SOUTHWEST VIRGINIA...

AFTER THE COLD FRONTAL PASSAGE ON SATURDAY LINGERING PRECIPITATION
WILL FALL IN EAST TENNESSEE AND SOUTHWEST VIRGINIA. IN THE
HIGHER ELEVATIONS...GENERALLY ABOVE 3000 FEET...THIS WILL LIKELY
FALL AS SNOW BEGINNING MID TO LATE MORNING AND CONTINUING INTO
SATURDAY NIGHT. INITIALLY THE SNOWS WILL MELT DUE TO THE WARM WET
GROUND...BUT AS THEY CONTINUE IN THE AFTERNOON...ACCUMULATIONS WILL
BEGIN TO OCCUR. BY SUNSET WE EXPECT UP TO AN INCH OF ACCUMULATION
ABOVE 3000 FEET WITH A TOTAL ACCUMULATION BY LATE SATURDAY NIGHT OF 1
TO 5 INCHES AT THE HIGHEST ELEVATIONS.

TRAVELERS THROUGH THE HIGHER GAPS...SUCH AS NEW FOUND GAP IN THE
SMOKIES AND SAMS GAP IN NORTHEAST TENNESSEE...NEED TO EXERCISE
CAUTION AND STAY ALERT TO ROAD CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE
WARNINGS OR ADVISORIES.

HW/LW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:33 PM CSTSevere Thunderstorm WarningMRXMarion, Sequatchie75 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.